Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Weight gain?


  • Please log in to reply
7 replies to this topic

#1 kris52770

kris52770

    Senior Bronze Member

  • Members
  • PipPipPip
  • 35 posts
  • Location:Massachusetts

Posted 02 April 2011 - 02:14 PM

Hi Everyone,

Just wondering if anyone else had noticed weight gain. I am wondering how on earth I can keep gaining weight when clearly I am eating much less than I used to. The only meds I am on right now is for nerve pain due to 3 herinated discs in my back. Yet I seem to keep gaining. Anyone have any insight on this?

Thanks for listening.... Christine :emoticon-dont-know:

#2 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 02 April 2011 - 02:29 PM

Hi Christine,

I don't have much insight to offer - I'm in the same boat. :( I can blame some of mine on getting much less exercise than I used to, but I have honestly tried to reduce calories accordingly. If you happen to find the :fairy:, will you share?
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#3 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 02 April 2011 - 02:37 PM

Count me and my big ole butt in! I did try a diet recently but after a lot of effort and just loosing 1 pound I gave up! I seem to have become a fat magnet and as I can't exercise I can't get rid of it! :blink: Let me in on any discoveries won't you! :lol:

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#4 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 02 April 2011 - 02:47 PM

Hi Christine,

I can completely empathise with you over the weight gain and in my case there is one word for it.....steroids!! :rolleyes: :(

When I was put on them in July 2009 I was incredibly smug, pooh-poohed the side effects and swore I would not allow myself to put on any weight. However I've been on them for 20 months now and I'm afraid, despite my best intentions, I have gained weight. The amount of exercise I do, I ought to weigh 7 stone and I have cut out as many calories as I dare (I'm not quite idiotic enough to diet to extreme! ;) ) but all to no avail! :angry:

The only bonus is that they've puffed out my face and my wrinkles are not nearly so noticeable as they were before.....there's always a bright side <gritted teeth>!! :blink:

Like Jeannie says, if you find the :fairy: please share!

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#5 lizzie

lizzie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 02 April 2011 - 04:28 PM

Hi Kris, just one thought - A problem that can be associated with Scleroderma is hypothyroidism. Weight gain can be one of the symptoms of this. Have you had your thyroid function checked?

Lizzie

#6 uknlv18

uknlv18

    Silver Member

  • Members
  • PipPipPipPip
  • 155 posts

Posted 03 April 2011 - 07:36 AM

I have a friend that sent me an article that said if you are on steriods if you reduce your salt intake that it will help with the weight gain problem, not cutting it out all together as we need salt to live, but to reduce it wherever possible. It worked for her but if you are not on steroids then I do not know why you are gaining weight it could be simply as stated by others that you are not moving as much as you used to. Hope you find some answers

Jean

#7 susieq40

susieq40

    Silver Member

  • Members
  • PipPipPipPip
  • 129 posts
  • Location:Montana, USA

Posted 03 April 2011 - 07:21 PM

It's really really hard to know your sick, let alone get the side effects from the medicine is weight gain!!! I also didn't move around much once I found out how sick I was. I was kinda in a shock, and depressed, and was almost afraid to
move. It was really hard, because my lung function is poor I and to have to wear oxygen all the time, makes doing a lot of things difficult! But after chemo, and predisone, and gaining 40 lbs, and the threat of a looming lung transplant
and they said I HAD to lose 70 lbs.

After I cried and I started exercising at the hospital, ever so VERY slowly!!!! I could only do 5 minutes on the treadmill at the lowest setting. I couldn't believe how hard it was to just do it, it took everything I had to just get up and get dressed and get there and exercise and get home to sleep. At the hospital they monitored my blood pressure, oxygen and pulse as I worked out. Slowly, ever so very slowly the pounds started coming off.

It's been 4 months and I've lost 24 lbs. I'm so excited, by this summer, I am hoping to be a couple of sizes smaller than last summer :). Don't get me wrong...I HATE exercise but it's going to be part of my life from now on, cause I have to do it to get a lung and I'll have to do it to keep new lungs. Whatever the future holds I'm loving the fact that the pounds are coming off!! It's hard, hard, hard work! But I'm doing it...and if I can do it, Anyone can!!!

HUGS to All!!!!
Susieq40

#8 mollie

mollie

    Bronze Member

  • Members
  • PipPip
  • 24 posts
  • Location:Texas

Posted 04 April 2011 - 06:49 AM

Hi Christine...I have the very same problem. I know that I don't eat many calories during the day (mostly in the form of liquids because of gastroparesis) but have really gained weight over the past couple of years. I am on Prednisone as well and it's very frustrating. I did talk to my endocrinologist last week as I have been concerned about my T3 levels although they seem okay but besides the weight gain over the last couple of years, the reducing of my dosage of my synthroid, I have also lost a lot of my hair. My doctor is now trying to see if lowering my synthroid dosage and adding more T3 in the form of Cytomel will make a difference. I also have been trying to exercise but it has been very difficult (I can do it on good days but not on bad days). Oh well, guess it's just part of the deal. Would also love to hear if anyone else has any magical solutions to the weight gain. Thank you...Mollie